Oklahoma, 2023

High Wind in Oklahoma, March 31, 2023

March 31, 2023 · NWS AMA · 1 event in 1 county or zone

The last day of March was a breezy and gusty day. Winds across the combined Oklahoma and Texas Panhandles were under westerly winds with sustained speeds between 30 to 39 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The last day of March was a breezy and gusty day. Winds across the combined Oklahoma and Texas Panhandles were under westerly winds with sustained speeds between 30 to 39 mph. Winds were primarily gusting between 50-57 mph but there were a few instances where the winds gusted higher during the afternoon where speeds were measured around 58-61 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 31, 1:51 PM CST, 2 hours 38 minutes earlier.

Area forecast discussion, Mar 31, 1:51 PM CST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
251 PM CDT Fri Mar 31 2023

...New SHORT TERM, LONG TERM, FIRE WEATHER...

.SHORT TERM ...
(This evening through Saturday night)
Issued at 242 PM CDT Fri Mar 31 2023

Currently there is a mid to upper level low sitting over SD/NE/WY.
The FA is under the base of the associated trough which has
suppressed the H85 temperatures today. This will lead to slightly
cooler afternoon temperatures today. The jet associated with
trough is what is leading to windy and gusty winds today.

For today we continue to watch for high winds, low RH, fire
weather conditions, and blowing dust across much of the combined
OK and TX Panhandles. Winds are expected to be worse early today
through at least mid afternoon. As of this writing, the airport
here at Amarillo has been gusting 50 to 57 mph already this
morning. Winds are expected to be quite gusty through about 3 PM.
Then a slow downward trend in the winds will take place during the
late afternoon into evening hours as the stacked jet exits the
area. However, winds will stay on the breezy side through about 9
PM or so before becoming calm. During the late afternoon and
evening, fire weather conditions will still be a concern as RH
values will continue to be low and not recovering to 20 percent
until after midnight.

After midnight tonight winds will become northerly for a short
while around 10 mph. Then, heading into the hours around sunrise
winds may become calm and variable as the pressure gradient
continues to relax. The calm winds going into the early morning
hours combined with clear skies will lead to temperatures
dropping below freezing across much of the north and northwestern
FA. The south to southeastern TX Panhandle may hold on to some
winds around 10 mph a bit longer keeping morning lows above 32
degrees F. Flow aloft becomes more zonal tomorrow afternoon with
surface winds returning to the south, and H85 temperatures start
to increase to 15 to 17 degrees C. This will help temperatures
rise into the upper 60s and mid 70s tomorrow. Tds remain low and
RH values are still expected to fall into the 10-15 percent range
across the western half of the combined Panhandles. A surface
trough is progged to develop over eastern NM/CO into western
portions of the FA as surface winds pick up to the 15 to 20 mph
range. Thankfully, the winds aloft will remain relatively light
limiting the wind gust potential tomorrow. These winds will still
contribute to elevated to critical fire weather conditions at a
as they combine with the low RH. Slightly higher winds could be
present in the western OK Panhandle leading to possible critical
fire weather conditions there.

The surface trough and surface low will keep winds breezy
overnight into Sunday morning. With the H85 temps staying around
15-16 degrees C overnight, winds will help mix the warmer temps
keeping the temps in the 40s for Sunday morning.

36

&&

.LONG TERM ...
(Sunday through next Thursday)
Issued at 242 PM CDT Fri Mar 31 2023

Increasing temperatures and prolonged dryness will continue the
fire weather threat through the extended period. Tuesday is
looking to be the worst day as the next upper level system brings
stronger winds aloft to the combined Panhandles after period of
prolonged dryness. This same system will bring in a cold front
Tuesday night with much cooler temperatures progged for Wed and
Thu afternoon. Unfortunately there is no sign of any precipitation
coming with this system.

Very early on Sunday morning, right around sunrise, an H5
shortwave is progged to pass just south of the TX Panhandle. This
shortwave is looking to not have any moisture to work with until
it gets east of the area leaving the Panhandles high and dry. The
one exception is maybe a slight chance of rain for far
southeastern Collingsworth County. Going into the afternoon on
Sunday, a LLTR will set up over portions of eastern CO/NM into
West Texas and the combined Panhandles. H85 temperatures are
progged to increase to around 22 degrees C with this ridge. A
leeside low over SE CO will once again bring breezy 15 to 25 mph
west winds to the area Sunday afternoon. The higher end of this is
looking to be in the southwest TX Panhandle. The downsloping
winds with the LLTR will contribute to afternoon highs reaching
the 80s and also RH values falling into the single digits. This
will continue the concern for fuels drying out more as elevated to
critical fire weather conditions remain through the extended
period.

Sunday night, a weak backdoor cold front brings some slightly
higher Tds to the northeastern portions of the FA with light
northerly winds. This comes about from the surface low making its
way east to southeast across portions of the combined Panhandles.
However, going into Monday this front quickly retreats northeast
and southwest to westerly winds return at the surface. Winds will
be on the breezy to slightly windy side. With the LLTR returning
as well as downsloping winds helping with adiabatic heating,
temps will rise into the 80s once again and RH values will
plummet. Elevated to low end critical fire weather conditions will
be present for the central to western portions of the FA once
again on Monday.

Monday night into Tuesday morning the next upper level system will
move across the Rockies with the base of the H5 trough bringing H5
winds of 100 kts to the northwestern half of the combined
Panhandles. A stack jet will set up over the area, along with
breezy winds behind a Pacific front entering the combined
Panhandles. This front is progged to push the LLTR out of the
Panhandles to the east. This will bring cooler temperatures to the
west and northwestern zones of the FA Tuesday afternoon. However,
the the RH values are still expected to be really low in the
west around 10 percent. This will be do to lower dew points
moving into the area behind the Pacific front. Wide spread
critical fire weather conditions are expected Tuesday do to the
winds and low RH. Wind highlights are looking like they will be
needed for Tuesday.

An Arctic front will move in from the north to northwest Tuesday
night with that system. Because of this, temperatures are
expected to drop below freezing for much of the area after
several nights of staying above freezing. The northwest may even
fall into the low 20s. Temperatures will continue to be suppressed
Wed afternoon through Thu afternoon with highs only expected to
reach the upper 50s to lower 60s.

36

&&

.AVIATION...
(18Z TAFS)
Issued at 1130 AM CDT Fri Mar 31 2023

The main story will be the ongoing strong and gusty winds that are
expected to continue through 00Z Saturday. West winds will
continue to gust over 40 kts for all three terminals at least
through 22Z or so with a gradual decrease through about 03Z
Saturday. After 03Z Sat winds will start to drop below 15 kts with
a more northerly direction. Heading toward the sunrise, around 10Z
Sat, winds are expected to become light and variable for a short
time before picking back up to around 15 kts out of the south to
southwest. Skies should remain clear, however, during these first
6 hours of the period blowing dust could cause ASOS's to measure a
broken deck below 3k feet causing some MVFR conditions at times.

36

&&

.FIRE WEATHER...
Issued at 242 PM CDT Fri Mar 31 2023

Really low RH values in the single digits to lower teens during
the afternoons through Wed, with maybe upper teens to low twenties
for Thu afternoon. Temperatures will be on the rise starting
tomorrow with afternoon highs expected to reach 80s Sunday and
Monday afternoon as a LLTR sets up. Thankfully on these days there
is not much of a stacked jet to worry about. On Tuesday an upper
level system will bring in a Pacific front that will lead to the
possibility of high winds and high fire danger. Elevated to
critical fire weather conditions will be possibly every day now
through Tuesday afternoon, with Mon and Tue being of greatest
concern. For more information please read the short term and long
term forecast discussions above.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                35  72  45  82 /   0   0   0   0
Beaver OK                  31  68  46  81 /   0   0   0   0
Boise City OK              28  67  40  78 /   0   0   0   0
Borger TX                  35  73  47  85 /   0   0   0   0
Boys Ranch TX              33  74  43  82 /   0   0   0   0
Canyon TX                  33  73  44  82 /   0   0   0   0
Clarendon TX               39  70  43  83 /   0   0   0  10
Dalhart TX                 28  70  38  79 /   0   0   0   0
Guymon OK                  29  69  43  81 /   0   0   0   0
Hereford TX                32  74  42  82 /   0   0   0   0
Lipscomb TX                31  69  45  83 /   0   0   0   0
Pampa TX                   34  69  46  83 /   0   0   0   0
Shamrock TX                38  70  43  82 /   0   0   0  10
Wellington TX              39  70  43  83 /   0   0   0  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Blowing Dust Advisory until 7 PM CDT this evening for TXZ011>020-
     317.

     Red Flag Warning until 10 PM CDT this evening for TXZ001>020-317.

     Wind Advisory until 7 PM CDT this evening for TXZ002>005-010-015-
     020.

     Blowing Dust Warning until 7 PM CDT this evening for TXZ001>010.

     High Wind Warning until 7 PM CDT this evening for TXZ001-006>009-
     011>014-016>019-317.

OK...Blowing Dust Advisory until 7 PM CDT this evening for OKZ001.

     Red Flag Warning until 10 PM CDT this evening for OKZ001>003.

     Red Flag Warning from 4 PM to 9 PM CDT Saturday for OKZ001.

     Wind Advisory until 7 PM CDT this evening for OKZ001>003.

     Blowing Dust Warning until 7 PM CDT this evening for OKZ002-003.

&&

SHORT TERM...36
LONG TERM....36
AVIATION...36
Hazardous weather outlook, Mar 31, 2:04 PM CST, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
304 PM CDT Fri Mar 31 2023

OKZ001>003-TXZ001>020-317-010815-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
304 PM CDT Fri Mar 31 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and tonight.

Critical fire weather conditions continue across the entire area
through this evening. Strong wind are expected to continue with a
gradual decrease going into the late evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Elevated to critical Fire Weather conditions will be possible
Saturday through Wednesday, especially for central to western
portions of the combined Panhandles.
are also
.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated or critical fire weather conditions today through
Wednesday.

In the hours before

Local storm report, Mar 31, 11:24 AM CST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1224 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     NON-TSTM WND GST 5 ENE HEREFORD          34.86N 102.33W
03/31/2023  M61 MPH          DEAF SMITH         TX   AWOS

            FIRST WIND GUST REPORT FOR THIS LOCATION.
            EVENT IS ONGOING.

&&

PV
Local storm report, Mar 31, 12:06 PM CST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
106 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1257 PM     NON-TSTM WND GST 2 ESE PAMPA             35.54N 100.93W
03/31/2023  M59 MPH          GRAY               TX   MESONET

            FIRST NON-TSTORM WIND GUST REPORT FOR THIS
            EVENT. EVENT IS ONGOING.

&&

PV
Local storm report, Mar 31, 12:47 PM CST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
147 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 PM     NON-TSTM WND GST 4 E VEGA                35.24N 102.35W
03/31/2023  M60 MPH          OLDHAM             TX   MESONET

            FIRST WIND GUST REPORT AT THIS SITE. EVENT
            IS ONGOING.

&&

COR
Local storm report, Mar 31, 1:01 PM CST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
201 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0111 PM     NON-TSTM WND GST 3 SW DALHART            36.02N 102.55W
03/31/2023  M58 MPH          HARTLEY            TX   ASOS

            FIRST WIND GUST AT THIS SITE. ONGOING WIND
            EVENT.

&&

COR
Local storm report, Mar 31, 1:16 PM CST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
216 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     NON-TSTM WND GST 2 N BORGER              35.70N 101.39W
03/31/2023  M58 MPH          HUTCHINSON         TX   ASOS

            FIRST NON-TSTORM WIND GUST REPORT FOR THIS
            EVENT. EVENT IS ONGOING.

&&

COR
Local storm report, Mar 31, 3:37 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
437 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     NON-TSTM WND GST 2 N BORGER              35.70N 101.39W
03/31/2023  M61 MPH          HUTCHINSON         TX   ASOS

            PEAK NON-TSTM WIND GUST OF THE DAY.

&&

COR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Texas

When
March 31, 4:29 PM CST
Where
Texas forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1085292.